CSN Login
Members Online: 10

side effects of the no iodine diet

nannysue21
Posts: 16
Joined: Dec 2011

I was supposed to have the injections in August 2011, but the supply was low and had to be re-scheduled. When i started the diet, after a week my blood pressure went very low. Called the Endo. dr and asked if I should still take my blood pressure medicine with my bp that low. He said yes.

Now I am scheduled for the shots 12/19/ and 12/20. I have been on the diet for a week already and my bp is very low again. I am naseus and very tired.

I was wondering if anyone else feels like this and also, do you have to stay on the diet during the week of shots and testing? Thanks for the info.

Stacie3071's picture
Stacie3071
Posts: 23
Joined: Sep 2011

I have been on the low iodine diet for 3 weeks. And off my Synthroid for 5 weeks.. I am scheduled for the tracer dose of RAI tomorrow, scan on Wed. and full does on Friday. I get very tired and the memory loss is horrible. But I did not take the Thyrogen shots my oncologist did not even reccomend them and from the research I did the body seems to respond better with out them and you let your TSH levels grow naturally. Also insurance does not cover the shots.. and the $2000. per shot was very high...

But my blood pressure and all has been normal thru this all.. Good luck with your procedure

sunnyaz
Posts: 582
Joined: Oct 2010

The diet should not cause your BP to drop unless you were eating a great deal of salt and cut it out completely. You can use non-iodized salt and probably should if you were a salt eater before the diet. If you are too low you should go see your doctor ASAP. What medication are you on and what is the dose. It seems to me your doctor would have you discontinue it or at least use it only if your BP goes above 140/90, possibly cut it in half. The low BP does explain tired and nauseated but usually presents with dizziness or a light headed feeling also. Just how low is your BP? Do you experience the lowest BP within an hour of taking your medication?

I had the thyrogen injections and I was told that there is no difference between doing the shots and going hypo naturally. There is no medical proof that either is better, it's a matter of personal preference by you or your doctor. They should not affect your BP either.

Yes, you do have to stay on the diet for at least three days into your treatment. This way the RAI has full benefit to soak into your cells.

Blessings,
Julie-SunnyAZ

nannysue21
Posts: 16
Joined: Dec 2011

I have never used salt in cooking.It is in the foods i eat normally. Don't like the taste of it, but I guess cold cuts, canned veggies, etc, play a big part of my salt intake.

I have to take my pressure once a day. Usually at different times. This is the 2nd time it has happened. In August i called the dr. and he said to eat a few pretzles. Also, does anyone still take their bp medicine on this diet?

Thanks for your help.

sunnyaz
Posts: 582
Joined: Oct 2010

I have never had issue's with my BP so I am not really sure. I have never heard of anyone having lowered BP on the LID. Except for the difference in salt intake there should be no reason for lowered Blood Pressure on this diet.

Eat pretzels? Probably not a good idea on the LID. The salt is a bad idea, but she must think that the lack of salt is lowering your BP too. I would question a doctor that tells you to eat pretzels on the LID. If your BP is too low it would make more sense to stop the BP meds or cut them in half. I am not a doctor but I do work in the medical field and your doctor's advice sounds a bit strange to me. I have never worked for a doctor that would tell their patient that especially on the LID.

I worry about how low your BP is. I would monitor it at least three times a day if you are experiencing dizziness or weakness. If you are below 90/50 maybe it's time for a second opinion on the BP meds. I'm just sayin'........

amorriso
Posts: 186
Joined: Oct 2010

I had high blood pressure for about 5 years - no one knew the exact reason why, but interestingly enough as soon as my thyroid was removed it improved greatly. One doctor now thinks it was related to the thyroid cancer and the fact that my body was not regulating things properly.

I still take medication - but only about half of what I used to. My pressure remains fairly normal even without it for several days, but then starts to slowly rise - never higher than 145/90 though.

I did take my medication while on the LID, but checked first with the doctor to make sure it did not contain anything not allowed.

Definately talk with the doctors - you may be able to lower your dose -

Good luck

nannysue21
Posts: 16
Joined: Dec 2011

I have never used salt in cooking.It is in the foods i eat normally. Don't like the taste of it, but I guess cold cuts, canned veggies, etc, play a big part of my salt intake.

I have to take my pressure once a day. Usually at different times. This is the 2nd time it has happened. In August i called the dr. and he said to eat a few pretzles. Also, does anyone still take their bp medicine on this diet?

Thanks for your help.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network